Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 109, NWS Twin Cities, MN

July 19, 2006Steele County, Waseca County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 19, 2006, 10:08 PM CDT for Steele County, Waseca County, Minnesota. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2006, 10:08 PM CDT (03:08 UTC)
Expired
Jul 19, 2006, 11:00 PM CDT
In force
52 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Steele County, MN, Waseca County, MN

The radar

The Minneapolis radar (KMPX), 88 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 10:15 PM CDTHAIL 16 W Owatonna, MN
Jul 19, 10:20 PM CDTHAIL 0.88Owatonna, MNHAIL REPORTED ON THE WEST SIDE OF OWATONNA.
Jul 19, 11:00 PM CDTHAIL 1.75Deerfield, MN
Jul 19, 11:10 PM CDTHAIL 1Waseca, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 9:44 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-458 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 200308
SVRMPX
MNC147-161-200400-
/O.NEW.KMPX.SV.W.0109.060720T0308Z-060720T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1008 PM CDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WASECA COUNTY IN SOUTH CENTRAL MINNESOTA...
  STEELE COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 1100 PM CDT

* AT 1006 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...  
  CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF NICKELS.  THIS      
  STORM WAS LOCATED NEAR WASECA...OR ABOUT OVER WASECA...AND MOVING  
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MEDFORD...
  OWATONNA...
  WASECA...
  LEMOND...  

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4418 9350 4400 9354 4385 9306 4418 9306

$$

KAT
1 follow-up statement
000 
WWUS53 KMPX 200325
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1024 PM CDT WED JUL 19 2006

MNC147-161-200400-
/O.CON.KMPX.SV.W.0109.000000T0000Z-060720T0400Z/
WASECA MN-STEELE MN-
1024 PM CDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR STEELE AND WASECA COUNTIES...

AT 1015 PM CDT...HAIL UP TO THE SIZE OF QUARTERS WAS REPORTED IN 
MERIDEN...NEAR THE WASECA AND STEELE COUNTY LINE...WITH THIS STORM. 
AT 1020 PM CDT...HAIL UP TO THE SIZE OF NICKELS WAS REPORTED ON THE 
WEST SIDE OF OWATONNA WITH THIS STORM.

AT 1023 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE 
THUNDERSTORM...CAPABLE OF PRODUCING LARGE HAIL TO THE SIZE OF 
QUARTERS.  THIS STORM WAS LOCATED NEAR OWATONNA AND MOVING EAST AT 
25 MPH. ANOTHER SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE 
SIZE OF NICKELS WAS LOCATED NEAR JANESVILLE IN WASECA COUNTY.

OTHER LOCATIONS IN THE WARNING INCLUDE WASECA...OWATONNA...MEDFORD
AND JANESVILLE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 4418 9376 4399 9375 4395 9307 4418 9306

$$

KAT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:59 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 19, 3:59 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT WED JUL 19 2006

.DISCUSSION...
THINGS HAVE PANNED OUT THIS AFTERNOON PRETTY MUCH AS THOUGHT YESTERDAY.
MORNING MCS AND ELEVATED CONVECTION WHICH SPAWNED SOME SCT BOUTS
OF SEVERE WEATHER HAS PRETTY MUCH PUT THE KABOSH ON ANY NEW DEVELOPMENT
OVER MUCH OF OUR CWA THIS EVENING. THE ONLY AREA STILL OF CONCERN
IS NEAR THE IOWA BORDER (WHERE DECENT CAP STILL IN PLACE) WHERE WARM
FRONTAL BNDRY ASSOCIATED WITH DEVELOPING SURFACE WAVE OVR NW IOWA
WILL BE LINE OF POSSIBLE EXPLOSIVE THUNDERSTORM GENESIS LATE THIS
AFTERNOON AND EARLY THIS EVENING. BUT EXPECT SPC HAS CONTINUED
THE TREND OF SAGGING AREA OF MDT SVR THREAT SINCE EARLY THIS
MORNING FARTHER SOUTH. THEIR THINKING PLACES BEST THREAT JUST
SOUTH OF OUR SOUTHERN TIER COUNTIES AND THEN SE INTO IL. BEST BULK
SHEAR...LAPSE RATES...VGPS...JOULES...AND 250MB DIVERGENCE
COUPLETS DEFINITELY OVER THIS REGION. HOWEVER...ENOUGH PARAMETERS
STILL IN PLACE COUPLED WITH BEST HEATING...FOR POSSILBE ISOLATED
SEVERE OVER OUR FAR SOUTH CENTRAL COUNTIES THIS EVENING. REMAINDER
OF CHANCE OF SLIGHT TO CHANCE POPS ASSOCIATED WITH COOL FRONT
EXPECTED TO SWEEP THROUGH MUCH OF THE FA BY LATE TONIGHT. USED
GSF40 FOR TIMING OF SHORT TERM THINKING...WITH NEXT CHANCE OF
PRECIP EXPECTED LATE THU NIGHT INTO FRI AFTERNOON OVER WESTERN TWO
THIRDS OF CWA...IN RESPONSE TO BEST THETA E ADVECTION/310K COND
PRESSURE DEFICITS. MOISTURE WILL BE THE WILD CARD WITH SPECIFIC
HUMIDITY LEVELS ONE HALF TO ONE THIRD CURRENT VALUES. UPPER LEVEL
SUPPORT FOR SYSTEM WILL ALSO BE SOMEWHAT MUTED. NEXT SLT CHANCE
POPS EXPECTED SATURAY AFTN WITH EVEN WEAKER SHORT WAVE. OTHER
THEN THAT EXPECT A NORMAL TEMPERATURE REGIME INTO THIS WEEKEND.

&&

LONGER TERM...SATURDAY NIGHT THROUGH WEDNESDAY
LONG WAVE HEIGHT PATTERN TO TURN MORE MERIDIONAL BY START OF LONG
RANGE FCST PD...THEN BY MIDWEEK THE WRN CONUS RIDGE IS PROGGED TO
OSCILLATE BACK EWRD INTO THE MISS VALLEY. NEAR SEASONAL TEMPS TO END
THE WEEKEND WITH A CANADIAN HIGH SLIDING SE OVER THE UPPER LAKES.
FINAL AND STRONGEST RIPPLE IN NW FLOW TO BRING A SFC FRONT THRU AREA
ON MON. SO SLIGHT CHANCES OF PRECIP ON SUN NIGHT AND MON STILL LOOK
GOOD FOR ERN AREAS. AS THE RIDGE BUILDS BACK DURING THE END OF THE
WEEK THE WAA RETURN ATTM LOOKS SIGNIFICANT ENOUGH FOR POPS ON WEDS.
1000-500MB THICKNESSES BACK NEAR TO 580 DAM PROGGED BY THE 12Z GFS
FOR WEDS SO FCST HIGHS BACK AT 90F.

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

AZ/MF
Hazardous weather outlook, Jul 19, 7:52 PM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
752 PM CDT WED JUL 19 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
210100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
752 PM CDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED
THUNDERSTORMS REMAIN POSSIBLE ACROSS MAINLY SOUTH CENTRAL
MINNESOTA LATE THIS EVENING AND OVERNIGHT...BUT THEY ARE EXPECTED
TO REMAIN BELOW SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

KAT

In the hours before

Local storm report, Jul 19, 9:30 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
930 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             ST JAMES                43.98N 94.63W
07/19/2006  M0.75 INCH       WATONWAN           MN   TRAINED SPOTTER

&&

RAH
Local storm report, Jul 19, 9:48 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             ST JAMES                43.98N 94.63W
07/19/2006  M1.00 INCH       WATONWAN           MN   TRAINED SPOTTER

&&

KME
Special weather statement, Jul 19, 9:48 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
948 PM CDT WED JUL 19 2006

MNZ084-085-200315-
STEELE-WASECA-
948 PM CDT WED JUL 19 2006

...SIGNIFCANT WEATHER ALERT FOR WASECA AND STEELE COUNTIES UNTIL 1015
PM CDT...

AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WASECA...AND MOVING EAST AT 20 MPH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED JUST EAST OF WASECA...ALONG THE
WASECA AND STEELE COUNTY LINE.

ONE HALF INCH HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE...
  NEAR WASECA BY 955 PM.

PEOPLE IN CENTRAL STEELE AND NORTHERN WASECA COUNTIES...INCLUDING THE
CITIES OF WASECA AND OWATONNA...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

KAT
Local storm report, Jul 19, 9:56 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
956 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     HAIL             GOOD THUNDER            44.01N 94.07W
07/19/2006  M1.00 INCH       BLUE EARTH         MN   LAW ENFORCEMENT

&&

KME
Local storm report, Jul 19, 10:04 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1004 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     HAIL             GOOD THUNDER            44.01N 94.07W
07/19/2006  M1.75 INCH       BLUE EARTH         MN   BROADCAST MEDIA

&&

KME
Local storm report, Jul 19, 10:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1007 PM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1004 PM     HAIL             TRUMAN                  43.83N 94.44W
07/19/2006  M0.88 INCH       MARTIN             MN   LAW ENFORCEMENT

&&

KME

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:12 PM CDTSevere Thunderstorm WarningMPXWatonwan48 min
Jul 19, 9:29 PM CDTSevere Thunderstorm WarningMPXBlue Earth46 min
Jul 19, 9:33 PM CDTSevere Thunderstorm WarningMPXMartin42 min
Jul 19, 10:06 PM CDTSevere Thunderstorm WarningMPXWatonwan29 min
Jul 19, 10:14 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin61 min
Jul 19, 10:27 PM CDTSevere Thunderstorm WarningMPXBlue Earth38 min
Jul 19, 10:38 PM CDTSevere Thunderstorm WarningMPXGoodhue, Rice52 min
Jul 19, 10:58 PM CDTSevere Thunderstorm WarningMPXWaseca32 min
Jul 19, 11:01 PM CDTSevere Thunderstorm WarningMPXSteele44 min
Jul 19, 11:12 PM CDTSevere Thunderstorm WarningMPXFaribault, Martin48 min
Jul 19, 11:58 PM CDTSevere Thunderstorm WarningMPXMartin32 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.